DEAR DR. ROACH: I have read in your previous columns that you have been cautionary about taking medications like Fosamax. I hope you can help me with my situation. I am 76 years old. I took Fosamax for 13 years, stopping in 2010. My last scan showed a T-score of -2.4 in the spine and -2.1 in the hip, which was a little worse than last time.

Does Fosamax stay in the system and continue to work? If so, for how long? You previously have recommended re-evaluation after five years; does that mean not to go on it again in the future? — E.M.

ANSWER: Thirteen years is a long time to continue taking a bisphosphonate drug, such as alendronate (Fosamax) or risedronate (Actonel). There are not good studies to show effectiveness beyond 10 years. There does seem to be some residual effect on bone density after stopping: Bone density remained higher and fracture risk lower, corresponding with data showing that the medication remains in the bone for years (and possibly decades) after stopping it.

If your bone density is getting worse, it is reasonable to consider restarting treatment. I don't have enough information to make a recommendation to you; other items that should be considered include your risk for fracture (the FRAX score is commonly used), the rate of decline (if any) of the bone density and evaluation of other risk factors, especially vitamin D, diet and exercise.

Recommended for you

Load comments